Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 8, 2021Carroll County, Patrick County, City of Galax, Virginia; Alleghany County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jul 8, 2021, 9:01 AM EDT for Carroll County, Patrick County, City of Galax, Virginia; Alleghany County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 9:01 AM EDT (13:01 UTC)
Expired
Jul 8, 2021, 9:45 AM EDT
In force
44 min
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Carroll County, VA, City of Galax, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS81 KRNK 081301
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
901 AM EDT Thu Jul 8 2021

NCZ002-003-019-VAZ015>017-032-081345-
Surry-Wilkes-Alleghany-Grayson-Patrick-Floyd-Carroll-
901 AM EDT Thu Jul 8 2021

...A NARROW BAND OF HEAVY RAIN SHOWERS WILL AFFECT 
ALLEGHANY...NORTHWESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN 
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN FLOYD...CARROLL... 
SOUTHEASTERN GRAYSON AND WESTERN PATRICK COUNTIES IN SOUTHWESTERN 
VIRGINIA AND THE CITY OF GALAX...

At 859 AM EDT, radar indicated a narrow band of heavy rain showers, 
with rates of 2 to 3 inches per hour located from near Stuart to 
near Pine Ridge to near Wilkes County Airport. Movement was 
northwest at 20 mph.

Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Hillsville...
Sparta...
Fries...
and Traphill.

Locally heavy rain will quickly reduce visibility and result in 
ponding of water on roadways and standing water in low lying areas.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3632 8136 3637 8131 3636 8128 3636 8126
      3637 8125 3639 8124 3640 8127 3642 8127
      3674 8095 3693 8045 3667 8024 3646 8064
      3619 8108
TIME...MOT...LOC 1259Z 136DEG 17KT 3667 8029 3651 8068 3624 8107 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 6:51 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 6:51 AM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
651 AM EDT Thu Jul 8 2021

.SYNOPSIS...
Tropical Storm Elsa is expected to track from South Carolina to off
Long Island by early Friday, which will bring rain to the area
today. The region will remain warm and humid through the weekend
with a daily threat of afternoon thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 410 AM EDT Tuesday...

    Speeding up exit of the rain associated with Elsa this evening.

No changes to the Flash Flood Watch. Little to no changes to track
and timing of Tropical Storm Elsa. Bulk of the heavy rain
potential will be between 12Z/8AM and 03Z/11PM. Have trimmed
back coverage of thunderstorms based on HRRR and HiResFV3
guidance and the amount of instability that is forecast today.
If areas west and north of the tropical cyclone get into
clearing between bands, there could be more instability and
therefore more potential for thunderstorms, especially this
afternoon.

Stayed close to WPC for rainfall amounts. Precipitable water values
already in the 1.6 to 1.8 inch range across southwest Virginia,
northwest North Carolina and southeast West Virginia. Expect
efficient production of rain and deep warm layer typical of a
tropical environment.

Stayed close to bias corrected MET guidance blended with the NBM to
keep maximum temperatures today in the 70s. NBM was reasonable for
lows tonight.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 350 AM EDT Thursday...

 A cold front will cross overhead on Friday but later stall and
return as a warm front by Sunday.

A cold front should cross over the Mid Atlantic on Friday to bring
more showers and thunderstorms. Model soundings indicate anywhere
from 1,000 to 2,000 J/kg of CAPE by the afternoon, but there will
not be a lot of wind shear available. Regardless, the convection
should dissipate during Friday night as the cold front clears
Virginia but later stalls over South Carolina toward Saturday
morning. Weak high pressure will pass to the north and should bring
slightly cooler and drier air.

By Saturday afternoon, a low pressure system should organize across
the central Mississippi River Valley. It will buckle the stalled
frontal boundary across South Carolina and lift it back northward as
a warm front. As a result, shower and thunderstorm chances will
steadily rise from Saturday evening through Sunday evening. The
models project the highest concentration of convection to occur
during Sunday afternoon as the warm front heads north over Virginia
and places the Mid Atlantic back into the warm sector. Dewpoints
should notably increase as the moisture returns.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 350 AM EDT Thursday...

 Hot and humid weather will persist throughout this period with
 a daily threat of afternoon showers and thunderstorms.

While a low pressure system and its associated upper level low tries
to move eastward from the Plains on Monday, it will be blocked by a
strong upper level ridge retrograding from the Atlantic Ocean. This
ridge should become more pronounced over the Mid Atlantic and the
Southeast on Tuesday, which will be felt by the increase in the heat
and humidity. A capping inversion aloft could suppress the coverage
and intensity of anything that develops during this time. There will
still be orographical lift to yield some convection in the
mountains, but it may be rather isolated in nature by Tuesday
afternoon. The ridge will weaken and shift eastward toward the East
Coast on Wednesday. It should finally open the door for the upper
level low to traverse eastward into the Great Lakes. Consequently,
shower and thunderstorm chances should creep upward again.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 640 AM EDT Thursday...

Scattered showers with VFR ceilings and little to no visibility
restriction were over southern Virginia and northern North
Carolina. Ceilings will lower this morning, becoming MVFR from
south to north from 12-16Z/8AM-noon.

Heaviest rainfall axis will to be along east of a line from KDAN
to KLYH through early afternoon where tropical downpours will
reduce vsby to MVFR at times. Further west along and west of the
Blue Ridge, still expect rainfall with some reduced vsby/cigs
at times throughout the day. Thunderstorm chance will be limited
east of the Blue Ridge. Clear areas in the mountains between
bands of rain may allow enough instability to support isolated
to scattered thunderstorms in the afternoon.

Strongest winds stay further east closer to the Atlantic coast,
but areas in the Piedmont could have an occasional gust in the
20-30kt range during the day.

As winds turn to the north then west, rain will end. The
upslope west winds will bring stratus and IFR to LIFR clouds
into the western slopes of the central Appalachians overnight.
Have these lower clouds into KLWB and KBLF after midnight with
MVFR at KROA and KBCB.

Above average confidence for timing and locations of the
moderate to heavy rain.
Average confidence for ceiling, wind and visibility.

Extended Aviation Discussion...

Friday-Monday the threat of showers/storms will be limited to
the afternoon/evenings. Any locations that have rain during the
day may have patchy MVFR fog overnight.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ044-058-059.
NC...Flash Flood Watch through this evening for NCZ005-006.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/BMG
Hazardous weather outlook, Jul 8, 6:32 AM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
632 AM EDT Thu Jul 8 2021

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>044-507-508-091045-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
632 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044-058-059-091045-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
632 AM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 8, 9:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
901 AM EDT Thu Jul 8 2021

NCZ002-003-019-VAZ015>017-032-081345-
Surry-Wilkes-Alleghany-Grayson-Patrick-Floyd-Carroll-
901 AM EDT Thu Jul 8 2021

...A NARROW BAND OF HEAVY RAIN SHOWERS WILL AFFECT
ALLEGHANY...NORTHWESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN FLOYD...CARROLL...
SOUTHEASTERN GRAYSON AND WESTERN PATRICK COUNTIES IN SOUTHWESTERN
VIRGINIA AND THE CITY OF GALAX...

At 859 AM EDT, radar indicated a narrow band of heavy rain showers,
with rates of 2 to 3 inches per hour located from near Stuart to
near Pine Ridge to near Wilkes County Airport. Movement was
northwest at 20 mph.

Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Hillsville...
Sparta...
Fries...
and Traphill.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways and standing water in low lying areas.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3632 8136 3637 8131 3636 8128 3636 8126
      3637 8125 3639 8124 3640 8127 3642 8127
      3674 8095 3693 8045 3667 8024 3646 8064
      3619 8108
TIME...MOT...LOC 1259Z 136DEG 17KT 3667 8029 3651 8068 3624 8107

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:31 AM EDTSpecial Weather StatementRNKBedford, Campbell, Floyd, Franklin, Patrick, City of Lynchburg29 min
Jul 8, 11:20 AM EDTSpecial Weather StatementRNKBotetourt, Roanoke, City of Buena Vista, City of Roanoke, City of Salem40 min
Jul 8, 11:40 AM EDTSpecial Weather StatementRNKAmherst35 min
Jul 8, 12:02 PM EDTSpecial Weather StatementRNKAmherst, Botetourt, Craig, Montgomery, Roanoke, Rockbridge and 4 more28 min
Jul 8, 12:43 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 8, 1:05 PM EDTSpecial Weather StatementRNKGiles25 min
Jul 8, 1:19 PM EDTSpecial Weather StatementRNKTazewell26 min
Jul 8, 1:34 PM EDTSpecial Weather StatementRNKGiles26 min
Jul 8, 1:49 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Jul 8, 5:25 PM EDTAreal Flood AdvisoryRNKCharlotte, Halifax116 min
Jul 7, 8:28 PM EDTSpecial Weather StatementRNKGreenbrier47 min
Jul 7, 8:55 PM EDTAreal Flood AdvisoryRNKGreenbrier51 min
Jul 8, 2:32 PM EDTSpecial Weather StatementRNKMercer, Summers43 min
Jul 8, 2:59 PM EDTAreal Flood AdvisoryRNKMercer2 hr

Nearby

Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.